- 0Oct 6, '11 by luckynurse_1234So, I was caring for an end-stage cancer patient with extreme nausea. She was on 8 mg PO Zofran q 4 hours. She was only getting partial relief from the po zofran and was allergic to phenergan, also had rectal compazine but refused it since it was rectal. Experienced hospitalist MD orders 8 mg zofran IV q 4 hours over 15 min instead. Pharmacy says its ok. Unfortunately I end shift before it arrives but next shift gives it. Patient feels 100x better in am, willing to try eating something for first time in days. Supervisor's cohort finds out and throws a major fit saying any dose larger than 4 mg of zofran IV can't be given on med-surg. But no one can tell me why!!! Yes, it can be bad for the kidneys but we are checking CMP, mag, phos every am, I/O, vitals q4 hours and besides patient has stage 4 cancer so we have bigger problems! Anyone know why or experienced something similar? P.S. - once the IV zofran was taken away, patient became nauseated again, refused to eat, and threw up her meds
- 5,684 Visits
- 1Oct 7, '11 by 04jstewaThe supervisor could have been worried about that much Zofran lowering the seizure threshold or causing cardiac dysrhythmias. I am assuming the patient was not on telemetry. Bet she just felt like the patient should have been monitored more closely with their condition in relation to the amount being given. Just a guess tho!
- 1Oct 8, '11 by SunnysidegirlI don't think giving 8mg of Zofran IVP is too much as long as you give it slowly.I get orders all the time on a med surg floor that read 4-8mg Zofran Q 6 or Q 8.Usually I start with 4mg then give another if the pt is still nauseated.
The pt with Cancer is another story.Was the pt on chemo? I read in Davis's drug guide that you can give 32mg or 0.15mg/kg for pre and post chemotherapy pt's.Your pt obviously needed this anti-emetic and it's sad that the pt suffered.
- 0Oct 15, '11 by Isabelle49Is Zofran a drug that the body habituates to? I know it's not an addictive medication, but just have this question as to whether a patient who has been receiving it for a long time might require a higher does for effectiveness. Considering this patient is end-stage Cancer, any and all comfort measures should be utilized, granted the risk and benefit should be considered, but the ultimate goal is patient comfort.
- 1Nov 12, '11 by graceomalleyRNThe dosage is fine (per Epocrates and Micromedex), it's just given more frequently than recommended (which is q8hr). Since she's in end stage cancer and vomiting uncontrollably, the dosing should be appropriate if that's what is required to keep her nausea-free.
It sounds as if the supervisor's cohort has forgotten the purpose of medications and perhaps even the purpose of nursing itself. Seems as if she's too focused on numbers and procedure. That poor patient!
- 0Nov 16, '11 by luckynurse_1234It was just an overall messed up situation. The patient had been diagnosed as having end-stage abdominal cancer on a previous visit, but was pretty much in denial. During their stay, they were set up with a local hospice company that also has an in-patient facility to manage things like that. The doctors "blessed" the patient as being well enough to go home the next day, and as far as I know the hospice is addressing their needs now. I think hospice has a lot more leniency with narcs and anti-emetics than we do. Ironically, the same supervisor that was so worried we were going to overdose the patient with Zofran is now saying there is no reason we shouldn't be able to give Fentanyl IVP which I think is a lot more dangerous.
- 0Jan 14, '12 by CUMC rn,bsnI work on a med-surg floor where we do hemonc and hospice. 8mg is typical for our patients that are getting chemo. The patients really need more the longer they receive, but they aren't supposed to get more than 32mg in a 24 hour period. The main reason for that being that after 32mg, it really isn't effective. They do suggest tele if getting IV due to new studies showing possible prolonged QT